Advertisement

Bright liver: a surprise discovery

Published:September 29, 2020DOI:https://doi.org/10.1016/j.ejim.2020.09.018

      1. Case description

      A 69-year-old woman with hypothyroidism, alcoholic liver disease, coronary artery disease, ventricular arrhythmia requiring placement of an implantable cardioverter defibrillator, and end-stage renal disease on hemodialysis presented for evaluation of chronic anemia (hemoglobin level of 7-8 g/dL) with transfusion dependence. Notable medications include aspirin, amiodarone, warfarin, levothyroxine, and lansoprazole. Her vital signs were normal. Physical and neurological examinations yielded no abnormal findings. Laboratory tests revealed mild anemia with hemoglobin 7.6 g/dL, low iron at 47 μg/dl, with ferritin 150.7 ng/mL and 13.8% saturation. Aminotransferases and bilirubin were normal, however, the patient's fibrosis markers, such as hyaluronic acid and type IV collagen, were slightly elevated. Endoscopic evaluation by esophagogastroduodenoscopy and colonoscopy was negative for active gastrointestinal bleeding. Incidentally, an abdominal non-contrasted computed tomography (CT) revealed diffusely increased attenuation of the liver parenchyma (Fig. 1). What is the differential diagnosis of the CT finding?
      Fig 1
      Fig. 1A non-contrasted CT showed diffuse high attenuation of the liver parenchyma, compared with the CT density of the spleen.

      2. Discussion section

      As raising suspicion for amiodarone-induced hepatotoxicity and liver cirrhosis, amiodarone was discontinued on the cardiologist's consultation. The repeat abdominal CT 8 months later revealed normalization in liver attenuation (Fig. 2).
      Fig 2
      Fig. 2The increased hepatic attenuation was remarkably improved 8 months after amiodarone had been discontinued.
      Diffuse hepatic attenuation on CT includes multiple etiology such as iron deposition with anemia (e.g. hemochromatosis, thalassemia), copper deposition (e.g. Wilson's disease), glycogen storage diseases and drugs (e.g. amiodarone, gold therapy). Asymptomatic elevation of aminotransferases occurs in 25% of patients with long-term amiodarone administration [
      • Lewis J.H.
      • Ranard R.C.
      • Caruso A.
      • Jackson L.K.
      • Mullick F.
      • Ishak K.G.
      • et al.
      Amiodarone hepatotoxicity: prevalence and clinicopathologic correlations among 104 patients.
      ]. Therefore, hepatotoxicity caused by an adverse effect of the drug typically presents with an elevation of liver enzyme. Though clinicians regularly monitor a hepatic function panel with the intention of discontinuing amiodarone, amiodarone-induced hepatotoxicity being identified just by increased diffuse liver attenuation with normal aminotransferases is quite rare.

      Funding

      None. This research received no specific grant from any funding agency in the public, commercial, or not-for-profit sectors.

      Authors' contribution

      DM wrote the manuscript. DM and HH analyzed the patient's data. YA gave final approval of the manuscript.
      Written informed consent was obtained from the patient for publication of this case.

      Declaration of Competing Interest

      The authors declare that they have no known competing financial interests or personal relationships that could have appeared to influence the work reported in this paper.

      References

        • Lewis J.H.
        • Ranard R.C.
        • Caruso A.
        • Jackson L.K.
        • Mullick F.
        • Ishak K.G.
        • et al.
        Amiodarone hepatotoxicity: prevalence and clinicopathologic correlations among 104 patients.
        Hepatology. 1989; 9: 679-685https://doi.org/10.1002/hep.1840090504